Missouri, 2006

Damaging Wind in Missouri, September 23, 2006

September 23, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 23, 4:49 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 23, 4:49 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CDT SAT SEP 23 2006

UPDATED AVIATION

...TORNADO WATCH 796 REMAINS IN EFFECT UNTIL 11 AM...

.DISCUSSION...

TODAY...UPPER LEVEL LOW PRESSURE WILL PUSH INTO THE GREAT LAKES AS A
STRONG UPPER LEVEL JET STREAK EJECTS TO THE NORTHEAST OUT OF THE
CENTRAL PLAINS. THE LIFTING ENERGY WILL ALLOW A COLD FRONT TO PUSH
THROUGH MUCH OF CENTRAL AND SOUTHWEST MISSOURI BY THIS EVENING.
EXPECT A SOLID LINE OF SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE
FRONT. KINEMATIC AND THERMODYNAMIC FIELDS WILL SUPPORT A STRONG TO
SEVERE SQUALL LINE. MUCAPES PUSHING 1000 J/KG ALONG WITH 6 KM BULK
SHEAR VALUES AROUND 50 KTS WILL SUPPORT SOME SEVERE HAIL. SEVERE
WIND GUSTS WILL ALSO BE POSSIBLE...ESPECIALLY AS STORMS BECOME MORE
SURFACE BASED BY LATER THIS MORNING. A LITTLE LESS IN THE WAY OF LOW
LEVEL SHEAR IS EXPECTED TODAY AS SURFACE WINDS WILL BE A BIT MORE
VEERED. A TORNADO OR TWO CANNOT BE RULED OUT...ESPECIALLY WITH ANY
STORMS THAT MANAGE TO FIRE AHEAD OF THE MAIN LINE. MEAN STORM
MOTIONS WILL TEND TO FOLLOW THE ORIENTATION OF THE FRONT. UNTIL THE
FRONT ACCELERATES SOUTHEASTWARD STARTING LATER THIS MORNING...HEAVY
RAINFALL WILL BE A CONCERN. ANY ADDITIONAL RAINFALL OVER SOUTH
CENTRAL MISSOURI WILL POSE A FLOODING THREAT.

TONIGHT AND SUNDAY...THE MAIN UPPER LEVEL TROUGH AXIS WILL PASS
ACROSS MISSOURI. A FEW EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER EXTREME SOUTH CENTRAL MISSOURI. OTHERWISE...SKIES WILL
GENERALLY BECOME MOSTLY CLEAR OVER MOST AREAS BY MIDNIGHT. MOST
AREAS WILL TEND TO CLOUD UP ONCE AGAIN TOWARDS DAWN AS A LOW STRATUS
DECK DEVELOPS. THEN EXPECT STRATUS/STRATOCUMULUS TO HANG AROUND FOR
MUCH OF SUNDAY...KEEPING TEMPERATURES RATHER COOL.

SUNDAY NIGHT THROUGH TUESDAY NIGHT THEN LOOK RATHER QUIET AS A DRIER
NORTHWESTERLY FLOW SETTLES OVER THE REGION. TEMPERATURES BY TUESDAY
WILL GET BACK TO NEAR NORMAL VALUES. CHANCE POPS WERE THEN INCLUDED
FROM WEDNESDAY INTO THURSDAY AS THE NEXT UPPER LEVEL TROUGH SWINGS
INTO THE AREA FROM THE NORTHWEST. NO CHANGES WERE MADE TO THE
FORECAST BEYOND WEDNESDAY NIGHT.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z TAFS...COLD FRONT STARTING TO MAKE A BIT OF PROGRESS
EASTWARD.  STILL HAVE SURFACE WAVE ALONG FRONT HEADING INTO SW
CORNER OF MISSOURI.  MAIN PRECIPITATION SHIFTING EAST OF SGF/JLN
TERMINAL LOCATIONS AND WILL KEEP TERMAINALS DRY OTHER THAN A TEMPO
GROUP FOR A COUPLE OF HOURS TO BEGIN THE SGF TAFS.  CEILINGS WILL
HOVER AROUND 3000 TO 4000 FEET THIS MORNING WITH WINDSHIFT IN SGF
OCCURRING TOWARDS MIDDAY.  CLEARING SKY EXPECTED BY THIS EVENING.

LINDENBERG
&&

SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 23, 4:46 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 AM CDT SAT SEP 23 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
546 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...
  DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO THE SIZE OF
  QUARTERS...AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTH AND EAST OF INTERSTATE 44.

  DISCUSSION:

  A COLD FRONT WILL SLOWLY PUSH THROUGH CENTRAL AND SOUTHWEST
  MISSOURI TODAY. A LINE OF SHOWERS AND THUNDERSTORMS WILL
  CONTINUE TO DEVELOP ALONG THE FRONT EARLY THIS MORNING NEAR THE
  INTERSTATE 44 CORRIDOR. WIND GUSTS TO 60 MPH AND HAIL TO THE
  SIZE OF QUARTERS WILL BE THE PRIMARY THREATS WITH THESE STORMS.
  A SMALL TORNADO THREAT DOES EXIST SOUTH OF A NEOSHO TO AVA LINE
  THROUGH THE MIDDLE OF THIS MORNING.

  THE LINE OF THUNDERSTORMS WILL PUSH EAST INTO CENTRAL AND SOUTH
  CENTRAL MISSOURI BY THIS AFTERNOON. THE MAIN THREATS FROM THESE
  STORMS WILL AGAIN BE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE
  OF QUARTERS. A TORNADO OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY
  WITH ANY STORMS THAT CAN DEVELOP AHEAD OF THE MAIN LINE.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL BE POSSIBLE
  EAST OF A NEVADA TO NEOSHO LINE. DUE TO HEAVY RAINFALL OVER THE
  PAST 24 HOURS...AN ENHANCED FLOODING THREAT EXISTS ACROSS SOUTH
  CENTRAL MISSOURI FROM GAINESVILLE TO ALTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY
  INTO THURSDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
  TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED SOUTH AND EAST OF INTERSTATE 44
  AFTER 12 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Sep 23, 6:52 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       ALTON                   36.69N 91.40W
09/23/2006  M4.77 INCH       OREGON             MO   PUBLIC

0710 AM     TSTM WND DMG     WEST PLAINS             36.73N 91.85W
09/23/2006                   HOWELL             MO   LAW ENFORCEMENT

            LINE OF LARGE TREES DOWN IN CITY LIMITS.

&&

HATCH
Local storm report, Sep 23, 7:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HEAVY RAIN       1 S NOBLE               36.73N 92.57W
09/23/2006  E4.00 INCH       OZARK              MO   PUBLIC

&&

HATCH
Local storm report, Sep 23, 7:05 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     EMINENCE                37.15N 91.36W
09/23/2006                   SHANNON            MO   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN ACROSS THE COUNTY.

&&

HATCH
Local storm report, Sep 23, 7:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 S HOUSTON             37.30N 91.96W
09/22/2006  E0.88 INCH       TEXAS              MO   CO-OP OBSERVER

&&

HATCH
Local storm report, Sep 23, 7:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     TSTM WND DMG     ALTON                   36.69N 91.40W
09/23/2006                   OREGON             MO   LAW ENFORCEMENT

            TREES DOWN IN TOWN.

&&

HATCH
Local storm report, Sep 23, 7:24 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLASH FLOOD      ALTON                   36.69N 91.40W
09/23/2006                   OREGON             MO   LAW ENFORCEMENT

            WATER RUNNING OVER SEVERAL COUNTY ROADS.

&&

HATCH

The radar

The Springfield radar (KSGF), 180 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
September 23, 7:30 AM CST
Where
Shannon County, Eminence
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -91.367

Thunderstorm wind gusts downed several trees across Shannon County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533251.